• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Allergic Reaction to Entyvio During 1st Infusion

Jennifer

Adminstrator
This isn't meant to scare anyone away from trying this or any medication. I'm just sharing my experience so people can have an idea of what to expect in this type of situation.


I believe less than five minutes had passed since they began the infusion. A nurse was trying to set up the followup appointments for the rest of the loading doses when suddenly I felt some slight pain in my upper abdomen followed by slight nausea. I told the nurse and while I was telling her the pain grew worse and spread throughout my whole abdomen and then into my chest. My chest felt like there was a weight on it and restricted and very painful. I grabbed at my chest and the nurse walked away to the other side of the room. I could hear them talking calmly to each other while I frantically struggled to breathe. I kept trying to say that I couldn't breathe but I couldn't really talk either. I just grasped at my chest and throat and listened to my struggled gasps for air.

Very calmly the nurses had already stopped the medication and gave me Benadryl and Solumedrol in my IV without me even noticing. They tried telling me to breath slowly through my mouth. I tried and failed miserably but tried to focus on looking around and realized that no one (except for the receptionist who poked her head in) looked concerned in any way. There were four other women in the room having infusions done and none of them would even make eye contact. In this sense I felt alone but also in a weird way less concerned myself. The nurses then put oxygen into my nose, guess no more mouth breathing, and told me to breathe it in slowly.

I heard an ambulance pull up outside and joked in my head that it was for me. I knew the nurses were supposed to be equipped for this type of situation. Then a nurse calmly knelt beside me and in a hushed voice told me that the paramedics have arrived and that they will take me to the hospital to be monitored but that I should be ok. About 4 paramedics came in but only two stayed. By the time they arrived I started to be able to breathe and talk again but then got really cold and shook uncontrollably. I let them know that I was just cold and not having a seizure. They said it was likely the adrenaline wearing off that was making me cold. The nurse asked me if there was anyone I wanted them to call and I said my mom then gave them a phone number. It wasn't my mom's number, it was MY number. Apparently my brain wasn't quite all there but I corrected myself and gave them the right number. My mom called back and left a message on my phone telling me that my rheumatologist's office called for me and that I should call them back... My phone was on silent and I was strapped to a bed.

Took a short ride to the hospital since my doctor's clinic is right across the street from one. The paramedics said that my skin was blotchy on my chest when they arrived but that it was mostly gone by the time we arrived at the hospital. I noticed the same blotchy spots on my wrist near my IV when I got to the hospital but it slowly went away as I hung out for about an hour and a half by myself. I drove myself to have my infusion done and didn't have anyone to come and get me and my car. The doctor gave me the all clear and said I could drive home even though I felt sedated (It's a terrible hospital). I had to walk back to my car but made it home safely.

What a terrifying, yet really odd experience making it almost somehow less terrifying? It almost felt like another day in the life of, me. Since I was diagnosed at the age of 9 I've dealt with so many medical problems and some were life threatening. This was another one. This type of situation always sounded so scary to me but really it was very quick and with me being the only one panicking it made me feel like I was worried over nothing. I'm sure that's how they're trained to act because having everyone panicking and running into each other wouldn't have helped but there wasn't even a hustle in their movements or speech.

I'm still alive clearly. This just happened yesterday. Today I feel very tired, have some body aches and a mild headache. Last night my arms felt like they were going numb from my elbows to my fingertips. They were heavy and floppy. That went away early this morning. I had a hard time falling asleep because all I could think about was the sound of my struggled, ragged breathing from earlier. Very unsettling.

I'll be meeting with my GI on Dec 6th to go over what happened and see if there's something else I can try. I just wanted to treat my joint pain which my Rheumatologist feels is Crohn's related. Hope I can find something else and won't have to deal with this sort of reaction ever again. I hope none of you go through that either.
 

my little penguin

Moderator
Staff member
Big hugs to you
Ds has had anaphylaxis twice
Once to a biologic
Please take an easy on yourself
As a parent it’s hard to watch
Sounds like you had a rough time
If there ever is a next time
Understand it’s important to stay at least 4-6 hours after the last reaction
Since a biphasic reaction can occur in that time frame and can be worse than the first

For ds he was kept on oral steriods afterwards for a few days
As well as Benadryl each time
Since In his case the drug was still floating around in his system

Please call your doc or 9-1-1 if anything seems off

Not sure if it’s even an option for you
But Ds uses Stelara to treat both his Crohns and arthritis
The arthritis needed a high frequency 90 mg every 4 weeks to work

Hugs again
Rest
Your body ran a marathon
 

Jennifer

Adminstrator
Thank you. I haven't tried Stelara yet. I'll talk to my GI about it when I see him soon. Right now I'm on a low dose of 6MP with Allopurinol.
 
Wow, classic anaphylaxis! Glad you made it okay. Since this was your first exposure I wonder how you became sensitized to the vedolizumab? Cross-reaction with another biologic antibody I suppose, but that is pretty rare.

Better luck with the Stelara. I'm on Stelara for about a year now, and it's been pretty good - Crohn's has been minimal to none with no side effects (so far).
 

my little penguin

Moderator
Staff member
Scipio
It’s the protein they use to build the biologic on that typically is the issue for anaphylaxis
Some are more “humanized “ than others
But most proteins come from animal derivatives
Remicade(murine -mouse)
Some hamster etc...
Kineret uses E. coli to build on

So if you happen to be allergic to that protein

Jennifer
Your doc should be able to tell you what the protein based is and then decide on other biologics

https://dailymed.nlm.nih.gov/dailymed/drugInfo.cfm?setid=6e94621c-1a95-4af9-98d1-52b9e6f1949c

States Chinese hamster ovaries are used
So maybe that or some other protein additive
 
Scipio
It’s the protein they use to build the biologic on that typically is the issue for anaphylaxis
Some are more “humanized “ than others
But most proteins come from animal derivatives
Remicade(murine -mouse)
Some hamster etc...
Kineret uses E. coli to build on

So if you happen to be allergic to that protein
Yeah, I know. But they go to great lengths to purify the drug away from any of the tissue culture proteins (hamster, etc.) used to grow it.

And as for the drug itself, they have gotten better at humanizing the antibodies themselves over the years, which is why more recent biologics such as Entyvio and Stelara are, so far at least, eliciting the formation of anti-drug antibodies in patients at much lower rates and strengths as compared to the earlier biologics such as Infliximab.
 
Top